Kansas, 2013

Hail and Damaging Winds in Kansas, July 23, 2013

July 23, 2013 · NWS DDC · 11 events in 2 counties and zones

Severe thunderstorms developed during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms developed during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 23, 5:14 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 23, 5:14 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT TUE JUL 23 2013

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 925 AM CDT TUE JUL 23 2013

THE 23.12Z 250 HPA RAOB MAP SHOWED WESTERLY TO NORTHWESTERLY FLOW STRETCHING
FROM OREGON TO THE MIDWEST. MAGNITUDES WERE 50-75 KT. @ 500 HPA, AN
ELONGATED 592/593 DM ANTICYCLONE EXTENDED FROM NORTHERN NEVADA SE TO
NW NEW MEXICO. DOWNSTREAM, A BROAD TROF WAS MOVING ACROSS THE EASTERN
UNITED STATES. @ 700 HPA, 2 DEG C OF WARMING OCCURRED AT KDDC BETWEEN
22.12Z AND 23.12Z SYNOPTIC FLIGHTS AND AT A FAIRLY WARM TEMP OF 15
DEG C THIS MORNING. @ 850 HPA, KDDC WAS AT 26 DEG C, WHICH IS ABOVE
THE 75TH PERCENTILE. AT THE SFC, A LOW PRESSURE CENTER WAS LOCATED ACROSS
FAR SW KANSAS. AN OUTFLOW BOUNDARY WAS DRAPED ACROSS THE FORECAST AREA
OF RESPONSIBILITY. INVEST 98E WAS LOCATED 800 MILES SSW OF THE SOUTHERN
TIP OF BAJA CALIFORNIA. INVEST 98L WAS LOCATED A COUPLE HUNDRED MILES
SSE OF THE CAPE VERDE ISLANDS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 200 PM CDT TUE JUL 23 2013

TONIGHT:

NEAR TERM FORECAST CONCERN IS CONVECTION THIS AFTERNOON/EVENING. WSR-
88D AND SURFACE OBSERVATIONS SHOW A FEW BOUNDARIES ACROSS THE REGION
THIS AFTERNOON. ONE IS A "COLD FRONT"/OUTFLOW BOUNDARY THIS IS ROUGHLY
LOCATED FROM NESS CITY SE TO PRATT. A NONDESCRIPT DRYLINE IS THE OTHER
BOUNDARY FARTHER WEST. THE INTERSECTION OF THESE TWO DENSITY GRADIENTS
SHOULD BE WHERE CONVECTION INITIATES. THE MOST RECENT HRRR IS SHOWING
AN ISOLATED STORM DEVELOPING JUST NORTHEAST OF DODGE CITY (MUCH LIKE
YESTERDAY) AND THEN INDICATING THIS ACTIVITY DRIFTING OFF TO THE SE AS THE
EARLY EVENING WEARS ON. THE NAM IS IN FAIR AGREEMENT WITH THIS SOLUTION.
THE STORMS MAY BECOME SEVERE AS WELL AS 1-8 KM BULK SHEAR IS STRONGER
THAN YESTERDAY...PLUS DEWPOINTS ARE STILL RUNNING FAIRLY HIGH, WHICH
WILL CREATE ABOUT 1500-2000 J/KG OF SBCAPE. MODELS ALSO SHOW SOME DCAPE
AS THE ATMOSPHERE BECOMES WELL MIXED. AS A RESULT, HAVE TWEAKED THE
HWO WITH THE THREATS OF QUARTER SIZE HAIL, 60 MPH OUTFLOW, AND LIGHTNING
AS THE MAIN CONCERNS. THIS ACTIVITY WILL CLEAR THE AREA LATER THIS EVENING
AS THE FRONT SINKS SOUTHWARD. OVERNIGHT LOWS WILL BE IN THE 60S DEG
F AND 70S DEG F. UPSLOPE STRATUS WILL BE POSSIBLE ON THE BACKSIDE OF
THE LOW LEVEL PRESSURE PERTURBATION WITH UPSLOPE WINDS IN THE SFC-850
HPA LAYER.

TOMORROW:

AN UPSLOPE FLOW PATTERN IS EXPECTED TOMORROW IN THE WAKE OF THE AFOREMENTIONED
BOUNDARY. MAXIMUMS WILL BE "COOLER" THAN COMPARED TO TODAY WITH VALUES
IN THE UPPER 80S DEG F TO LOWER 90S DEG F. 23.12Z NAM SOLUTION IS WARMER
COMPARED TO OTHER GUIDANCE, BUT THIS MIGHT BE A BIT OVERDONE. WILL USE
THE ECMWF FOR NOW. OROGRAPHIC CONVECTION IS POSSIBLE IN THE UPSLOPE
FLOW REGIME TOMORROW ACROSS EASTERN COLORADO. WILL CARRY SLIGHT PRECIPITATION
PROBABILITY PERCENTAGE POINTS FOR FAR WEST KANSAS THROUGH 00Z TOMORROW
NIGHT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 353 PM CDT TUE JUL 23 2013

THE SYSTEM THAT MOVED WESTWARD ALONG THE SOUTHERN EDGE OF THE UPPER
LEVEL RIDGE LAST WEEK WAS LOCATED NEAR THE CALIFORNIA COAST TODAY AND
IS POISED TO MOVE BACK EASTWARD ON THE NORTHERN SIDE OF THE UPPER
LEVEL RIDGE. BY WEDNESDAY NIGHT AND THURSDAY, THIS SYSTEM WILL BE
APPROACHING FROM THE WEST. A STATIONARY FRONT WILL BE LOCATED
OVER THE SOUTHERN PLAINS, WITH UPSLOPE FLOW AND ABUNDANT LOW LEVEL
MOISTURE ON THE COOL SIDE OF THE FRONT OVER WESTERN KANSAS. WE ARE
EXPECTING THUNDERSTORMS TO DEVELOP OVER COLORADO AND THEN EXPAND
INTO A LARGER CLUSTER OF STORMS OVER THE PLAINS. THE EXACT
POSITIONING OF THIS STORM CLUSTER IS UNCERTAIN. SO FOR NOW, RAIN
CHANCES WERE KEPT AT 40-50% FOR LATE WEDNESDAY NIGHT INTO THURSDAY
NIGHT.

AFTER THE AFOREMENTIONED SYSTEM PASSES BY FRIDAY MORNING, A BREAK IN
PRECIPITATION IS EXPECTED FRIDAY AND SATURDAY, WITH CONTINUED
COOL WEATHER (HIGHS MAINLY IN THE 80S AND LOWS IN THE 60S). BY
THE WEEKEND, THE MID TO UPPER LEVEL FLOW WILL BECOME MORE
WEST-NORTHWESTERLY AGAIN, RESULTING IN RENEWED WEAK SURFACE LEE TROUGHING
AND WARM/MOIST ADVECTION INTO WESTERN KANSAS. THEREFORE, THERE
ARE CHANCES OF THUNDERSTORMS AGAIN BY SATURDAY NIGHT INTO MONDAY,
WITH CONTINUED COOL WEATHER (HIGHS MAINLY 80S).

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 612 PM CDT TUE JUL 23 2013

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR DODGE CITY
THROUGH 02Z. BASED ON SURFACE OBSERVATIONS AND 18Z NAM BUFR
SOUNDINGS THE BASES OF THESE STORMS ARE EXPECTED TO BE AT OR ABOVE
7000 FT. THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE DODGE CITY
AREA BY 02Z AS A COLD FRONT MOVES SOUTH ACROSS SOUTHWESTERN
KANSAS. AS THIS FRONT PASSES EARLY THIS EVENING A GUSTY
NORTH/NORTHEAST WIND AT AROUND 15KTS WILL BE POSSIBLE THROUGH THE
OVERNIGHT PERIOD. THERE WILL ALSO BE SOME IFR STATUS POSSIBLE
TOWARDS DAYBREAK, HOWEVER FOG DOES NOT APPEAR TO BE A SIGNIFICANT
ISSUE GIVEN THE MIXING IN THE LOWER LEVELS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  91  69  86 /  20  10  40  50
GCK  67  90  68  86 /  10  10  50  50
EHA  67  91  68  87 /  10  20  50  50
LBL  69  93  69  89 /  20  10  40  50
HYS  66  88  68  84 /  20  10  40  50
P28  71  90  71  89 /  20  10  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SUGDEN
SHORT TERM...SUGDEN
LONG TERM...FINCH
AVIATION...BURGERT
Hazardous weather outlook, Jul 23, 12:04 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
104 PM CDT TUE JUL 23 2013

KSZ030-031-043>046-061>066-074>081-084>090-241815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
104 PM CDT TUE JUL 23 2013 /1204 PM MDT TUE JUL 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG
A FRONTAL BOUNDARY. THE AREA THAT HAS THE BEST CHANCE FOR SEEING STORMS
IS ALONG AND EAST OF A LIBERAL TO DODGE CITY TO LA CROSSE LINE. THE
MAIN THREATS ARE HAIL UP TO THE SIZE OF QUARTERS...THUNDERSTORM OUTFLOW
WIND GUSTS TO 60 MPH...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR STORMS THROUGH FRIDAY AND AGAIN FROM SUNDAY INTO
MONDAY. THURSDAY AND THURSDAY NIGHT WILL HAVE A CHANCE FOR A FEW SEVERE
STORMS. HEAVY RAINFALL IS POSSIBLE. BEYOND FRIDAY, IT IS TOO EARLY
TO DETERMINE IF ANY OF THOSE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE REGION THIS
AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

36/12

In the hours before

Special weather statement, Jul 23, 3:13 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT TUE JUL 23 2013

KSZ084-085-232200-
MORTON-STEVENS-
413 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILBURTON...MOVING SOUTHEAST
AT 5 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3701 10187 3714 10165 3700 10141 3699 10141
      3699 10184
TIME...MOT...LOC 2113Z 298DEG 5KT 3704 10166

RUSSELL
Special weather statement, Jul 23, 4:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT TUE JUL 23 2013

KSZ064-078-079-232330-
EDWARDS-FORD-HODGEMAN-
525 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
EDWARDS AND SOUTHEASTERN HODGEMAN COUNTIES...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF HANSTON...MOVING SOUTHEAST AT 20
MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3797 9929 3773 9957 3795 9992 3815 9975
TIME...MOT...LOC 2225Z 296DEG 17KT 3802 9973

RUSSELL

The radar

The Dodge City radar (KDDC), 16 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Ford

When
July 23, 5:30 PM CST
Where
Ford County, 5.11 mi ESE of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.760, -99.790

Several one inch diameter tree limbs were broken by the high wind.

Hail, Ford

When
July 23, 6:05 PM CST
Where
Ford County, 5.64 mi ENE of Ford
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.650, -99.650

Thunderstorm Wind, Ford

When
July 23, 6:10 PM CST
Where
Ford County, 1.49 mi NNE of Ford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.650, -99.740

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ford

When
July 23, 6:20 PM CST
Where
Ford County, 0.55 mi W of Kingsdown
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.530, -99.760

Power poles were snapped and guttering was blown off the house.

Thunderstorm Wind, Ford

When
July 23, 6:20 PM CST
Where
Ford County, 1.78 mi ENE of Ford
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.640, -99.720

Winds were estimated to be 60 to 65 MPH.

Thunderstorm Wind, Ford

When
July 23, 6:25 PM CST
Where
Ford County, Bucklin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.550, -99.630

Winds were estimated to be 60 MPH.

Hail, Ford

When
July 23, 6:33 PM CST
Where
Ford County, 1.78 mi WSW of Bucklin Arpt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.540, -99.680

Thunderstorm Wind, Ford

When
July 23, 6:34 PM CST
Where
Ford County, 3.45 mi N of Kingsdown
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.580, -99.750

Winds were estimated to be greater than 60 MPH.

Hail, Ford

When
July 23, 6:35 PM CST to 6:44 PM CST
Where
Ford County, 0.55 mi W of Bucklin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.550, -99.640

Thunderstorm Wind, Clark

When
July 23, 7:01 PM CST
Where
Clark County, 8.58 mi NNE of Sitka
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.300, -99.630

Tree limbs up to 2 inches in diameter were broken by the high winds.

Hail, Clark

When
July 23, 7:10 PM CST
Where
Clark County, 8.62 mi SE of Clark State Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.310, -99.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474048, 474042, 474049, 474046, 474050, 474051, 474043, 474052, 474044, 474047, 474045.